Alert archive / Nebraska / Red Flag Warnings in 2025

Red Flag Warning 12, NWS North Platte, NE

March 23, 202524 counties in Nebraska

NWS North Platte, NE issued this red flag warning at Mar 23, 2025, 1:23 AM MDT for 24 counties in Nebraska. It took effect at Mar 23, 2025, 11:00 AM MDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 23, 2025, 1:23 AM MDT (07:23 UTC)
In effect from
Mar 23, 2025, 11:00 AM MDT
Expired
Mar 23, 2025, 6:58 PM MDT
In force
8 hr
Issued by
NWS North Platte, NE
All 24 counties

Arthur County, NE, Blaine County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Garfield County, NE, Grant County, NE, Hayes County, NE, Holt County, NE, Hooker County, NE, Keith County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE, Wheeler County, NE

The radar

The North Platte radar (KLNX), 37 km from the middle of the area, began a volume at 07:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The text

As transmitted.

446 
WWUS83 KLBF 230723
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
223 AM CDT Sun Mar 23 2025

...CRITICAL FIRE WEATHER CONDITIONS EXPECTED THIS AFTERNOON 
THROUGH MID EVENING...

NEZ204-206-209-210-219-240200-
/O.UPG.KLBF.FW.A.0010.250323T1700Z-250324T0300Z/
/O.NEW.KLBF.FW.W.0012.250323T1700Z-250324T0200Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Loup Rivers Basin-Frenchman Basin-Loess Plains-
223 AM CDT Sun Mar 23 2025 /123 AM MDT Sun Mar 23 2025/

...RED FLAG WARNING IN EFFECT FROM NOON CDT /11 AM MDT/ TODAY TO
9 PM CDT /8 PM MDT/ THIS EVENING FOR LOW RELATIVE HUMIDITY AND
GUSTY WINDS FOR MOST OF WESTERN AND NORTH CENTRAL NEBRASKA...

The National Weather Service in North Platte has issued a Red
Flag Warning for low relative humidity and gusty winds, which is 
in effect from noon CDT /11 AM MDT/ today to 9 PM CDT /8 PM MDT/ 
this evening. The Fire Weather Watch is no longer in effect.

* AFFECTED AREA...Fire Weather Zone 204 Eastern 
  Panhandle/Crescent Lake NWR, Fire Weather Zone 206 
  Sandhills/Valentine NWR/Nebraska National Forest, Fire Weather 
  Zone 209 Loup Rivers Basin, Fire Weather Zone 210 Frenchman 
  Basin and Fire Weather Zone 219 Loess Plains.

* TIMING...From Noon CDT through 9 PM CDT Sunday.

* WINDS...Northwest 20 to 30 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...As low as 15 percent.

* TEMPERATURES...Up to 60.

* LIGHTNING...Not expected.

* IMPACTS...Any fires that develop will spread rapidly and be 
  difficult or impossible to control.

* ADDITIONAL DETAILS...Near critical fire weather conditions are
  possible on Monday.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$
1 follow-up statement
001 
WWUS83 KLBF 240058
RFWLBF

URGENT - FIRE WEATHER MESSAGE
National Weather Service North Platte NE
758 PM CDT Sun Mar 23 2025


NEZ204-206-209-210-219-240200-
/O.CAN.KLBF.FW.W.0012.000000T0000Z-250324T0200Z/
Eastern Panhandle/Crescent Lake NWR-
Sandhills/Valentine NWR/Nebraska National Forest-
Loup Rivers Basin-Frenchman Basin-Loess Plains-
758 PM CDT Sun Mar 23 2025 /658 PM MDT Sun Mar 23 2025/

...RED FLAG WARNING IS CANCELLED FOR LOW RELATIVE HUMIDITY AND
GUSTY WINDS FOR MOST OF WESTERN AND NORTH CENTRAL NEBRASKA...

The National Weather Service in North Platte has cancelled the
Red Flag Warning.

As winds continue to diminish and humidity increases, Red Flag
conditions are no longer expected across central or western
Nebraska this evening. Therefore the Red Flag Warning is 
cancelled. 

However continue to exercise caution with any open flames as fuels
remain very dry and will burn quickly.


$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this red flag warning went out at Mar 22, 11:39 PM MDT, 1 hour 44 minutes earlier. Its key messages:

  • Fire weather concerns continue through the foreseeable future. Fire Weather Watches have been issued for much of western and central Nebraska on Sunday.
  • Precipitation on the backside of a departing low across South Dakota will bring low-end rain and rain/snow chances to our northern zones tonight. Forecast liquid equivalents are expected to remain below a tenth of an inch.
  • Temperatures remain mild and conditions dry through much of the extended forecast until the next disturbance approaches the area by late week.
Area forecast discussion, Mar 22, 11:39 PM MDT, 1 hour 44 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
1239 AM CDT Sun Mar 23 2025

.KEY MESSAGES...

- Fire weather concerns continue through the foreseeable future. Fire
  Weather Watches have been issued for much of western and
  central Nebraska on Sunday.

- Precipitation on the backside of a departing low across South Dakota
  will bring low-end rain and rain/snow chances to our northern
  zones tonight. Forecast liquid equivalents are expected to
  remain below a tenth of an inch.

- Temperatures remain mild and conditions dry through much of
  the extended forecast until the next disturbance approaches
  the area by late week.

&&

.UPDATE...
Issued at 806 PM CDT Sat Mar 22 2025

While humidity recovery tonight will be modest and winds will
remain gusty overnight, Red Flag conditions are no loner expected
so the Red Flag warning this evening has been allowed to expire.
The Fire Weather Watch remains in effect for most of central and
western Nebraska for tomorrow. The remainder of the forecast is
on track so no significant changes planned at this time.

&&

.SHORT TERM /THROUGH MONDAY/...
Issued at 314 PM CDT Sat Mar 22 2025

Modest shortwave tracking out of the northern Rockies will continue
to slight east-southeast across the Central Plains today. At the
surface, deepening low pressure was forming over western South
Dakota and was tracking west to east. This was dragging a surface
trough through the local area, largely denoted by the wind shift
line, with current placement as of 1930z (0230 pm CDT) near the
Highway 61 corridor.

Saturday afternoon and overnight, the aforementioned surface
trough will continue shuffling east through the daytime. Ahead
of this feature, strong southerly flow and increased WAA will
help promote strong wind gusts and eventual isolated rain shower
development. Surface winds out of the south have been fairly
strong, exceeding most forecast guidance. Have seen gusts around
50 to 55 mph along and east of Highway 83 and believe these
will likely linger for another hour or so until tapering off by
late afternoon. Further west, strong downsloping winds were
occurring across the Panhandle and expectation is for these to
continue through much of the evening and even overnight tonight
with peak speeds around 40 to 45 mph. Did consider extending the
ongoing Red Flag Warnings later into the evening but opted not
to given a slug of increased low-level moisture expected to
follow an incoming Pacific cold front. This same frontal
boundary will also be the source for light precipitation across
our northern zones. This is largely driven be modest fgen and
wrap around moisture from the surface low which should now be
over East River South Dakota. Activity should be showery in
nature given modest lapse rates aloft but instability appears to
be sorely lacking so no thunder is expected. As temperatures
fall, a transition to snow or at least a rain/snow mix appears
probable for the Sandhills. It's worth noting that some high res
guidance suggests a more intense area of rain/snow moving
across the western Sandhills. While duration appears to be
greatly limited within an area of marginal temperatures,
intensities appear to perhaps support some slushy accumulations
and visibility restrictions. This would occur in the early
morning hours Sunday and be limited in scope that precludes any
sort of headline to cover. Will need to monitor the potential
going forward. Temperatures overnight should fall to sub-
freezing values west of Highway 83 but remain on the milder side
to the east. This ranges from upper 20s west to middle 30s
east. Any precipitation should largely exit the area to the east
by daybreak Sunday.

Sunday...in the post-frontal airmass, expect strong northwest winds
to persist through the day. Forecast soundings show deep mixing with
strong flow through the mixed layer. With h7 flow nearing 35 knots,
ran with peak gusts around 40 to 45 mph. Temperatures will cool as
well, with forecast highs only in the upper 40s to upper 50s. Winds
will weaken through Sunday evening and overnight, expected to
fall below 10 mph. Lows will fall to around 30 degF.

&&

.LONG TERM /MONDAY NIGHT THROUGH SATURDAY/...
Issued at 314 PM CDT Sat Mar 22 2025

Broadening ridge will develop across the western CONUS and local
influence will gradually increase in the coming days. Mid-level
heights will increase as the area is caught under the eastern
periphery of said feature. This should bolster mid-level
temperatures and subsidence will inhibit any sensible weather
changes through the first half of the week. Latest forecast from the
model blend paints mainly 60s and 70s with afternoon highs
approaching 80F by Thursday. These values undercut inner-quartile
ranges within the NBM suite and believe there remains plenty of room
to boost these in the coming days. In fact, ECWMF Extreme Forecast
Index suggests increasing positive values that peak for Thursday at
0.7-0.8 and non-zero shift of tails. EPS suggests 80-100%
probabilities for seeing surface temperatures reaching +20F
anomalies. This paints a scenario where forecast highs may see a
considerable boost in the coming days. Eventually, ridge breakdown
arrives by late week and reintroduces precipitation potential to the
area. Slight Chance to Chance probabilities arrive by early Friday
and peak around late Friday into early Saturday. Overall, this
system appears to be warm and will likely have little to any threat
for wintry impacts. With the warmer temperatures, will need to
monitor for thunderstorm chances but for now these appear maximized
east of the area.

&&

.AVIATION /06Z TAFS THROUGH 06Z MONDAY/...
Issued at 1239 AM CDT Sun Mar 23 2025

The main aviation concern will be the continuation of very strong
winds across the region. Northwest winds gusting up to 35 knots are
expected through this afternoon before diminishing after sunset.
Winds will drop back to 10 knots or less after 00Z Monday lasting
through the overnight hours.

&&

.FIRE WEATHER...
Issued at 314 PM CDT Sat Mar 22 2025

Tonight, a Pacific front will dive southeast and bring about
some low-end precipitation chances favoring areas north of
Interstate 80. Winds increasing behind the front will be brief
in nature though a sporadic gust nearing 50 mph cannot be ruled
out. Precipitation chances will be tied to scattered coverage of
rain showers. This should make any QPF spotty and limit
confidence in seeing widespread coverage of measurable rain. As
temperatures fall, believe a transition to rain/snow if not all
snow is probable and short duration should limit accumulations
and impacts. Through sunrise Sunday, total liquid equivalent
precipitation will likely be a tenth of an inch or less for the
entire area.

Sunday...strong northwest winds will continue behind the cold front
that will be long clear of the area. With gusts nearing 45 mph, am
concerned again with respect to fire weather concerns to hoist a
Fire Weather Watch for all zones in the North Platte forecast area
with the exception of 208. Cooler temperatures along our northern
zones should limit humidity dropping and opted to omit 208 as a
result. While forecast humidity values only bottom out at 15%, the
expected strong winds and humidity values in the teens warranted the
Watch after coordination with neighboring offices. Winds will
subside through the evening Sunday and should fall below 10 mph by
late overnight.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
Fire Weather Watch from noon CDT /11 AM MDT/ today through
this evening for NEZ204-206-209-210-219.

&&

UPDATE...MBS
SHORT TERM...NMJ
LONG TERM...NMJ
AVIATION...Kulik
FIRE WEATHER...NMJ
Hazardous weather outlook, Mar 22, 7:01 PM MDT, 6 hours 22 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
801 PM CDT Sat Mar 22 2025

NEZ004>010-022>029-035>038-056>059-069>071-094-231200-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-Grant-
Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-Logan-
Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
801 PM CDT Sat Mar 22 2025 /701 PM MDT Sat Mar 22 2025/

This Hazardous Weather Outlook is for portions of western and north
central Nebraska.

.DAY ONE...Tonight.

Gusty winds and only modest humidity recovery will keep elevated to
near critical fire weather conditions across central and western
Nebraska into Sunday morning.

Otherwise, no hazardous weather expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Near-critical to critical fire weather conditions are expected each
day Sunday through Friday. At this time, additional headlines will
be possible, especially for Sunday. Continue to check later
forecasts for more up to date information.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Mar 22, 7:36 PM MDT, 5 hours 47 minutes before
Preliminary Local Storm Report
National Weather Service North Platte NE
836 PM CDT Sat Mar 22 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     Non-Tstm Wnd Dmg 3 N Taylor              41.81N 99.38W
03/22/2025                   Loup               NE   Public

            Shed blown over due to straight line winds,
            est 55 mph or more.

&&

Nearby

Red Flag Warnings in Nebraska, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive.